zbMATH — the first resource for mathematics

Weierstrass points and double coverings of curves. With application: Symmetric numerical semigroups which cannot be realized as Weierstrass semigroups. (English) Zbl 0838.14025
Let \(X\) be a nonsingular projective curve of genus \(\gamma\geq 1\); such curves are called \(\gamma\)-hyperelliptic curves. For a point \(P\) of \(X\), let \(H(P)\) be the Weierstrass semigroup of \(X\) at \(P\), and \(w(P)\) be the weight of \(P\). A numerical sub-semigroup \(H\) of \((\mathbb{N},+)\) is said to be \(\gamma\)-hyperelliptic if the first \(\gamma\) positive terms \(M_1, \ldots, M_\gamma\) are even, \(M_\gamma= 4\gamma\), and \(4\gamma + 2 \in H\). The author proves with \(g \geq 6 \gamma + 4\) the equivalence of the three properties:
\(\gamma\)-hyperellipticity of \(X\),
the existence of a point \(P \in X\) such that \(H(P)\) is \(\gamma\)-hyperelliptic, and
the existence of a complete, base-point-free linear system on \(X\) of projective dimension \(2 \gamma + 1\) and degree \(6 \gamma + 2\).
He also proves the equivalence of \(\gamma\)-hyperellipticity of \(X\) and the existence of a point \(P \in X\) such that \({g - 2 \gamma \choose 2} \leq w(P) \leq {g - 2 \gamma \choose 2} + 2 \gamma^2\), where \(g\geq 30\) if \(\gamma=1\), and \(g\geq {{12\gamma-6} \choose 2}+1\) if \(\gamma\geq 2\). These improves results by T. Kato, J. Komeda and A. Garcia.
As a by-product, the author shows how to construct \(\gamma\)-hyperelliptic symmetric (i.e., \(2g - 1\) is a gap) numerical semigroups which are not Weierstrass semigroups. The first example of a (non-symmetric) numerical semigroup which is not a Weierstrass semigroup was given by R. O. Buchweitz. It was generalized by J. Komeda [see “Numerical semigroups and non-gaps of Weierstrass points”, Res. Rep. Ikutoku Tech. Univ. B-9 (1985), “On non-Weierstrass gap sequences”, Res. Rep. Kanagawa Inst. Technology, B-13 (1989), “Non-Weierstrass numerical semigroups” (Preprint)] and by H. Ishida, T. Kato and the reviewer [see “A note on Buchweitz gap sequences”, Acta Human. Sci. Univ. Sangio Kyot. 16, 1-15 (1985)].
The author in fact succeeds in proving that for each \(\gamma \geq 16\) and \(g \geq 6 \gamma + 4\), there is a \(\gamma\)-hyperelliptic symmetric numerical semigroup of genus \(g\) which is not realized as a Weierstrass semigroup.
Reviewer: R.Horiuchi (Kyoto)

14H55 Riemann surfaces; Weierstrass points; gap sequences
14H30 Coverings of curves, fundamental group
Full Text: DOI EuDML
[1] [A] Accola, R.D.M.: Riemann surfaces, theta functions and abelian automorphism groups. Lecture Notes in Mathematics 483, Springer Verlag, 1975 · Zbl 0316.30016
[2] [ACGH] Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of algebraic curves, vol. I. Springer-Verlag, New York 1985 · Zbl 0559.14017
[3] [B] Buchweitz, R.O.: Über Deformationem monomialer Kurvensingularitäten und Weierstrasspunkte auf Riemannschen Flächen, Thesis, Hannover (1976) · Zbl 1272.14001
[4] [C1] Castelnuovo, G.: Ricerche di geometria sulle curve algebriche, Atti. R. Acad. Sci. Torino 24, 196–223 (1889) · JFM 21.0669.01
[5] [C2] Castelnuovo, G.: Sur multipli du una serie lineare di gruppi di punti, Rendiconti del Circolo Matematico di Palermo (7), 89–110 (1893) · JFM 25.1035.02 · doi:10.1007/BF03012436
[6] [C3] Castelnuovo, G.: Sulle serie algebriche di gruppi di punti appartenenti ad una curva algebrica, Rendiconti della Reale Accademia dei Lincei (5) 15, 337–344 (1906) · JFM 37.0600.01
[7] [E-H] Eisenbud, D., Harris, J.: Existence, decomposition, and limits of certain Weierstrass points, Invent. Math. 87, 495–515 (1987) · Zbl 0606.14014 · doi:10.1007/BF01389240
[8] [F] Farkas, H.M.: Remarks on Automorphisms of Compact Riemann Surfaces, Ann. Math. Studies 79, 121–144 (1974) · Zbl 0293.30019
[9] [F-K] Farkas, H.M., Kra, I.: Riemann Surfaces, Graduate Texts in Mathematics 71, Springer-Verlag, New York (1980) · Zbl 0475.30001
[10] [G] Garcia, A.: Weights of Weierstrass points in double coverings of curves of genus one or two, Manuscripta Math. 55, 419–432 (1986) · Zbl 0603.14014 · doi:10.1007/BF01186655
[11] [H-O] Homma, M., Ohmori, S.: On the Weight of higher order Weierstrass points, Tsukuba J. Math. 8 (1), 189–198 (1984) · Zbl 0592.14019
[12] [H] Hurwitz, A.: Über algebraische Gebilde mit eindeutigen Transformationen in sich, Math. Ann. 41, 403–441 (1893) · JFM 24.0380.02 · doi:10.1007/BF01443420
[13] [K1] Kato, T.: On the order of a zero of the Theta Function, Kodai Math. Sem. Rep. 28, 390–407 (1977) · Zbl 0362.30017 · doi:10.2996/kmj/1138847520
[14] [K2] Kato T.: Non-hyperelliptic Weierstrass points of maximal weight, Math. Annalen 239, 141–147 (1979) · Zbl 0401.30037 · doi:10.1007/BF01420372
[15] [K3] Kato T.: On criteria of \(\tilde g\) -hyperellipticity, Kodai Math. J. 2, 275–285 (1979) · Zbl 0425.30038 · doi:10.2996/kmj/1138036022
[16] [Ko] Komeda, J.: On Weierstrass points whose first non-gaps are four, J. reine angew. Math. 341, 68–86 (1983) · Zbl 0498.30053 · doi:10.1515/crll.1983.341.68
[17] [Ky] Kyung Koo, J.: On holomorphic differentials of some algebraic function field of one variable over Bull. Austral. Math. Soc. 43, 399–405 (1991) · Zbl 0724.30033 · doi:10.1017/S0004972700029245
[18] [N-W] Nijenhuis, A., Wilf, H.S.: Representations of Integers by Linear Forms in Nonnegative Integers, J. Number Theory 4, 98–106 (1972) · Zbl 0226.10057 · doi:10.1016/0022-314X(72)90013-3
[19] [O] Oliveira, G.: Weierstrass semigroups and the canonical ideal of nontrigonal curves, Manuscripta Math. 71, 431–450 (1991) · Zbl 0742.14029 · doi:10.1007/BF02568416
[20] [Stx] Stichtenoth, H.: Die Ungleichung von Castelnuovo, J. reine angew. Math. 348, 197–202 (1984) · Zbl 0516.14021 · doi:10.1515/crll.1984.348.197
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.